Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 31, NWS Cheyenne, WY

June 15, 2004Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 15, 2004, 8:15 PM MDT for Cheyenne County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 8:15 PM MDT (02:15 UTC)
Expired
Jun 15, 2004, 9:00 PM MDT
In force
45 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 170 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2937 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

411 
WUUS55 KCYS 160215
SVRCYS
NEC033-160300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
814 PM MDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 900 PM MDT

* AT 810 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP  
  TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 14 MILES EAST OF SIDNEY
  AND WAS MOVING NORTH AT 20 MPH.

LAT...LON 4117 10284 4116 10265 4141 10267 4139 10287

$$

WEILAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:39 PM MDT, 5 hours 36 minutes earlier.

Area forecast discussion, Jun 15, 2:39 PM MDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
239 PM MDT TUE JUN 15 2004

.SHORT TERM...A TROUGH EXTENDS FROM NEAR VALENTINE NEBRASKA TO
SIDNEY AND THEN LIES ALONG THE WYOMING/COLORADO BORDER. WINDS ARE
BETWEEN NORTH AND WEST ACROSS MOST OF THE FORECAST AREA NOW. BUT
SOUTHEAST WINDS LURKING JUST SOUTH OF THE COLORADO BORDER WILL PUSH
A MORE MOIST BOUNDARY LAYER NORTHWARD LATE THIS AFTERNOON AND
EVENING. THUNDERSTORMS IN CENTRAL COLORADO WILL SPREAD NORTHEAST
THIS EVENING AND PROVIDE MOST OF THE WESTERN PANHANDLE OF NEBRASKA
WITH SOME RAIN...ESPECIALLY AFTER MIDNIGHT. A SEVERE STORM OR TWO IS
POSSIBLE ALONG THE SOUTHEAST FRINGE OF FORECAST AREA...MAINLY
CHEYENNE COUNTY NEBRASKA. OTHERWISE IT APPEARS TO BE A GENERAL RAIN
EVENT WITH SOME EMBEDDED THUNDERSTORMS. SHOWERS LINGER ALONG THE
BOUNDARY INTO THE EARLY MORNING AS MOIST UPSLOPE TAKES HOLD. THIS
WILL SPREAD LOW CLOUDS ACROSS THE AREA WHICH STICK AROUND THROUGHOUT
WEDNESDAY. SO NOT MUCH WARMING IS EXPECTED DURING THE DAY...EXCEPT
IN CARBON COUNTY WHERE SOME SUN WILL POKE THROUGH THE CLOUDS.

.LONG TERM...MODELS SHOW LOW LEVEL MOISTURE LINGERING WEDNESDAY
EVENING WITH GFS KEEPING LIGHT QPF OVER THE CWA. ETA NOT QUITE
AS BULLISH ON THE QPF WEDNESDAY NIGHT INTO THURSDAY. SURFACE
BOUNDARY TRIES TO MOVE EAST DURING THE DAY THURSDAY ALLOWING THE
WESTERN PORTION OF THE CWA TO HAVE SOME SUNSHINE AND WARMER
TEMPERATURES. ON THE PLAINS STILL EXPECT WEAK UPSLOPE FLOW ALONG
WITH SOME CLOUDS. LEANED TOWARD COOLER GUIDANCE TEMPERATURES
THURSDAY. SECONDARY SURGE OF COLD AIR MOVES THROUGH THE CWA THURSDAY
NIGHT WITH DEEP UPSLOPE FLOW DEVELOPING AND LOW CLOUDS AND
PRECIPITATION SPREADING ACROSS MUCH OF THE CWA. COOLED TEMPERATURES
AND RAISED POPS FOR FRIDAY. GFS SLOW TO CLEAR THE LOW LEVEL MOISTURE
AND QPF FROM THE CWA AND HAS IT LINGERING INTO SUNDAY. FOR
NOW...HAVE DRIED OUT THE FORECAST LATE SATURDAY NIGHT WITH WARMER
TEMPERATURES SUNDAY. DRY NORTHWEST FLOW ALOFT WITH RIDGE BUILDING
OFF TO THE WEST EXPECTED MONDAY INTO TUESDAY WITH WARMER
TEMPERATURES.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

KP/STARK
Hazardous weather outlook, Jun 15, 10:25 AM MDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
1025 AM MDT TUE JUN 15 2004

NEZ001>003-019>021-054-055-WYZ059>070-161102-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1025 AM MDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS EVENING...BECOMING
WIDESPREAD ON THE WESTERN NEBRASKA PANHANDLE. ELSEWHERE
THUNDERSTORMS WILL BE ISOLATED TO SCATTERED IN COVERAGE. STORMS MAY
BECOME SEVERE ALONG THE SOUTHERN PORTION OF THE NEBRASKA PANHANDLE
BETWEEN 6 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS FROM
THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THE SOUTHERN PANHANDLE OF
NEBRASKA THIS EVENING.

In the hours before

Local storm report, Jun 15, 8:10 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
810 PM MDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             SUNOL                   41.16N 102.76W
06/15/2004  1.75 INCH        CHEYENNE           NE   TRAINED SPOTTER

0804 PM     HAIL             SUNOL                   41.16N 102.76W
06/15/2004  1.00 INCH        CHEYENNE           NE   EMERGENCY MNGR

&&

BANN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:38 PM MDTSevere Thunderstorm WarningCYSCheyenne37 min
Jun 15, 9:12 PM MDTSevere Thunderstorm WarningCYSMorrill48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.